Signs You Need To See A Doctor About POTS Syndrome
POTS, or postural orthostatic tachycardia syndrome, is a condition in which the nerves do not properly regulate your blood flow, causing you to faint or feel faint when you go from sitting to standing, or from laying down to sitting up. Now, one or two episodes of dizziness upon standing are not unusual and could be due to any number of minor, temporary issues like dehydration or fatigue. However, if you're experiencing multiple fainting spells upon standing, you should certainly see a doctor about POTS syndrome. Here are some other signs you may be dealing with POTS.
Your spells have come and gone over the years.
Some patients deal with underlying POTS for years before they get any treatment because the syndrome is sneaky; it comes and goes. You may have spells for a couple of weeks, but then they go away, so you might assume everything is fine. Then, months or years later, you could start feeling faint again. POTS is a multi-factorial condition that is affected by many lifestyle factors like diet and sleep habits, so chances are, you unknowingly made some change in your life that made the POTS temporarily go away. Nevertheless, if you've had recurring periods of fainting upon standing throughout your life, you need to let a doctor know.
You were recently ill.
POTS often develops after an infection or illness. It's really common for people to develop it after having mononucleosis. Patients can also develop POTS after a serious case of the flu or strep throat. If you were recently ill and now you're feeling faint upon standing, it may not just be that you're tired from being sick, as patients often assume. You may have POTS.
You feel nervous and jittery with a racing heart.
Other than fainting while standing, POTS symptoms tend to vary between patients. However, it's really common for patients to feel an odd mix of exhaustion and jitters during and after an episode. At the same time, your heart may feel like it's racing. Some people might compare this to being exhausted and having taken several caffeine pills. Others may say they feel nervous for no reason at all. If this description sounds like the fainting spells you've been having, then you could have POTS.
POTS is manageable with various medications, such as beta-blockers, so there's no reason not to talk to your doctor and seek care. They'll work with you to diagnose your condition and find a management protocol that works. Contact a POTS syndrome doctor for more information.